Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 15, NWS Buffalo, NY

June 13, 2024Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 13, 2024, 11:18 PM EDT for Jefferson County, Lewis County, New York. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2024, 11:18 PM EDT (03:18 UTC)
Expired
Jun 14, 2024, 12:15 AM EDT
In force
57 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 45 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 11:20 PM EDTTSTM WND DMGOxbow, NYTrees down in the town of Oxbow.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2024-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2024-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS51 KBUF 140318
SVRBUF
NYC045-049-140415-
/O.NEW.KBUF.SV.W.0015.240614T0318Z-240614T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1118 PM EDT Thu Jun 13 2024

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jefferson County in central New York...
  Northeastern Lewis County in central New York...

* Until 1215 AM EDT.

* At 1117 PM EDT, a severe thunderstorm was located near Redwood, or
  11 miles north of Fort Drum, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Drum, Philadelphia, Theresa, Antwerp, Harrisville, Belfort,
  Soft Maple Reservoir, Diana Center, Oxbow, and Muskellunge Lake.

This includes Interstate 81 near exit 49.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4416 7593 4433 7571 4433 7569 4410 7517
      4383 7514
TIME...MOT...LOC 0317Z 290DEG 42KT 4422 7574 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mitchell
2 follow-up statements
512 
WWUS51 KBUF 140354
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1154 PM EDT Thu Jun 13 2024

NYC045-140403-
/O.CAN.KBUF.SV.W.0015.000000T0000Z-240614T0415Z/
Jefferson NY-
1154 PM EDT Thu Jun 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4399 7552 4419 7538 4410 7517 4383 7514
TIME...MOT...LOC 0353Z 299DEG 31KT 4401 7534 

$$

NYC049-140415-
/O.CON.KBUF.SV.W.0015.000000T0000Z-240614T0415Z/
Lewis NY-
1154 PM EDT Thu Jun 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR NORTHEASTERN LEWIS COUNTY...

At 1153 PM EDT, a severe thunderstorm was located 13 miles east of
Carthage, or 21 miles east of Fort Drum, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Harrisville, Lake Bonaparte, Belfort, Indian River, Diana Center, and
Soft Maple Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4399 7552 4419 7538 4410 7517 4383 7514
TIME...MOT...LOC 0353Z 299DEG 31KT 4401 7534 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mitchell
390 
WWUS51 KBUF 140408
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1208 AM EDT Fri Jun 14 2024

NYC049-140418-
/O.EXP.KBUF.SV.W.0015.000000T0000Z-240614T0415Z/
Lewis NY-
1208 AM EDT Fri Jun 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEWIS COUNTY WILL
EXPIRE AT 1215 AM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4399 7552 4419 7538 4410 7517 4383 7514
TIME...MOT...LOC 0408Z 294DEG 40KT 4393 7524 

$$

Mitchell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:12 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 13, 10:12 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1012 PM EDT Thu Jun 13 2024

.SYNOPSIS...
A cold front will slowly sag through the region tonight while likely
generating some showers and possible thunderstorms into Friday
morning. A fresh Canadian airmass and expansive high pressure in its
wake will guarantee fair but cool weather to start the weekend...and
this will be followed up by simply gorgeous weather on Sunday. Mid
summer heat and humidity will then build across our region for much
of next week with apparent temperatures in  most areas soaring to
between 95 and 100.

&&

.NEAR TERM /UNTIL 6 PM FRIDAY EVENING/...
A fairly solid line of storms is rolling east across Quebec Canada
and the tail end of this convection is working across the
northern half of Lake Ontario. This area of storms will
'likely' reach Jefferson and the St. Lawrence Valley within the
next hour (03Z-04Z) or so. For Western NY...activity (just a few
spotty showers) along the advancing cold front is limited at
the moment. Will wait and see if any thing develops as the
front crosses Lake Erie. HRRR and other hi-res guidance isn't
real bullish and is showing very little redevelopment. Have
lowered PoPs a bit given current trends and guidance.

Some leftover showers will be possible Friday morning...mainly south
of Buffalo, Rochester, and east of Watertown ...as the
aforementioned cold front will continue its slow push into
Pennsylvania. Clearing skies from north to south will then take
place during the midday and afternoon. This should leave pleasant
conditions for most areas for the latter portion of the day. It will
be cooler with max temperatures in the 70s.

Expansive high pressure over the Upper Great Lakes Friday evening
will slowly drift southeast during the course of the overnight. This
will guarantee fair dry weather with temperatures falling into the
50s.

&&

.SHORT TERM /6 PM FRIDAY EVENING THROUGH SUNDAY NIGHT/...
Broad mid-level ridging centered across the Central Plains Saturday
morning will shift east into the northern Great Lakes Sunday.
Meanwhile to the east, the mid-level trough centered over New York
State Saturday will give way to the Atlantic coastline. At the
surface, a broad area of high pressure will slide across the lower
Great Lakes supporting dry weather throughout the weekend.

With no real weather to speak of, the temperatures will be the focus
of the forecast for the foreseeable future. With the exiting trough
aloft, the last breath of cooler air will arrive for Saturday as
temperatures at 850mb dip down toward 7-8 degree Celsius. Highs
Saturday will range in the upper 60s to low 70s. As the ridge enters
the Great Lakes, temperatures aloft will begin to modulate
supporting highs to warm up into the low to mid 70s across the North
Country and the upper 70s to low 80s elsewhere.

Overall this weekend will be a great one to spend outdoors!

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
...Headline Worthy Summer Heat Expected This Period...

A prolonged period of heat and higher humidity will arrive next
week as a ridge of high pressure builds across the eastern
Great Lakes region. 500mb heights will climatologically be in
the 99th percentile for this time of year and even reach maximum
values for all hours over the Mid-Atlantic and southern New
England Wednesday through Thursday. A southerly flow will
transport a warm and moist airmass into the forecast area. Over
the course of the work week, the ridge will build north across
the eastern U.S. which opens the door for the potential for
"ridge riders" or clusters of thunderstorms to potentially
impact the region Monday through Tuesday. There is high
uncertainity that this will materilize but the pattern suggests
is a possibility. The ridge will then be centered overhead
Wednesday through Thursday which will lessen chances for
convective systems across the region.

Speaking on precipitation chances, dewpoints will climb to the upper
60s to low 70s through the work week. Surface based instability will
be on the rise during the day which may drive convection outside of
common lake shadows. There is a slightly higher chance of showers
and thunderstorms Monday afternoon and Tuesday afternoon than
Wednesday and Thursday.

In terms of sensible weather, this will translate to a prolonged
stretch of oppressive summer heat and humidity. Daytime temperatures
Monday will feature widespread upper 80s and lower 90s, though
remaining a bit cooler across the North Country with low and mid 80s
where a slightly cooler airmass will linger. By Tuesday and
Wednesday, widespread high temperatures in the low to mid 90s are
expected, hottest in the interior valleys and coolest just northeast
of both lakes (including the Buffalo area) as a persistent southwest
flow advects cooler marine air off the lakes. This heat comes as
dewpoints climb into the low 70s, which will cause overall heat
indicies in the afternoon to climb into the mid 90s to lower 100s.
Daytime highs average the upper 70s for Buffalo, Rochester, and
Watertown during the days of June 17-20.

It will not only be the impressive level of oppressive midday and
afternoon heat to contend with, but the cumulative impacts of only
having the mercury settle to near 70 for the overnights (Monday
night and beyond), thereby extremely limiting any relief.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
VFR conditions will be in place through this evening. The only
potential issue will be gusty sfc winds up to 25 knots through
sunset...especially for the IAG Frontier (KIAG and KBUF).

A slow moving cold front will press through the region later tonight
and early Friday. While VFR flight rules are forecast to persist...
the front will support at least scattered shower and thunderstorm
activity. The exception will be across the Southern Tier where MVFR
to IFR cigs will be likely between about daybreak and midday Friday.

Outlook...

Friday night through Tuesday...VFR.

&&

.MARINE...
A cold front will move across the lower Great Lakes late tonight and
early Friday. Southwest winds will increase ahead of the front, with
winds remaining elevated through Friday. This will bring choppy
conditions to both lakes. High pressure will then build back across
the waters with light winds and generally favorable boating
conditions during the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...AR/RSH
SHORT TERM...EAJ
LONG TERM...HSK/PP/RSH
AVIATION...AR/RSH
MARINE...AR/RSH/TMA
Hazardous weather outlook, Jun 13, 7:32 AM EDT, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
732 AM EDT Thu Jun 13 2024

NYZ001-002-010>012-019>021-085-141200-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
732 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will build early next week. The heat index WILL
rise into the low to mid 90s Monday, then to the mid and upper 90s
Tuesday and Wednesday. The heat and humidity is expected to last
through much of next week.

It will not only be the impressive level of oppressive midday and
afternoon heat to contend with, but the cumulative impacts of only
having the mercury settle to near 70 for the overnights, thereby
extremely limiting any relief.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-013-014-141200-
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
732 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will build early next week. The heat index WILL
rise into the low to mid 90s Monday, then to near 100 Tuesday and
Wednesday. The heat and humidity is expected to last through much of
next week.

It will not only be the impressive level of oppressive midday and
afternoon heat to contend with, but the cumulative impacts of only
having the mercury settle to near 70 for the overnights, thereby
extremely limiting any relief.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-141200-
Jefferson-Lewis-
732 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will build next week. The heat index may rise into
the mid and upper 90s Tuesday and Wednesday. The heat and humidity
is expected to last through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141200-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
732 AM EDT Thu Jun 13 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 13, 11:00 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1100 PM EDT Thu Jun 13 2024

NYZ007-140345-
Jefferson NY-
1100 PM EDT Thu Jun 13 2024

...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON COUNTY THROUGH 1145 PM
EDT...

At 1059 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Morristown to near Cedar
Point State Park to 15 miles west of Stony Point. Movement was
southeast at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watertown, Fort Drum, Stony Point, Clayton, Adams, Dexter, Glen Park,
Herrings, Kring Point State Park, Adams Center, Wellesley Island
State Park, Cedar Point State Park, Southwick Beach State Park,
Redwood, Henderson Harbor, Sackets Harbor, Henderson, Black River,
Smithville, and Philadelphia.

This includes Interstate 81 between exits 39 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4421 7545 4410 7554 4367 7609 4368 7618
      4364 7617 4368 7626 4379 7629 4383 7636
      4387 7635 4384 7644 4387 7650 4395 7644
      4396 7634 4402 7636 4410 7643 4414 7635
      4420 7631 4422 7620 4429 7614 4440 7586
TIME...MOT...LOC 0259Z 306DEG 37KT 4464 7575 4424 7621 4390 7660

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mitchell

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:41 PM EDTSpecial Marine WarningBUF64 min
Jun 13, 10:52 PM EDTSpecial Marine WarningBUF53 min
Jun 13, 11:00 PM EDTSpecial Weather StatementBUFJefferson45 min
Jun 13, 11:39 PM EDTSpecial Weather StatementBUFLewis66 min
Jun 13, 11:44 PM EDTSpecial Marine WarningBUF61 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.